South Dakota, 2015

Flooding in South Dakota, June 4 to 8, 2015

June 4 to 8, 2015 · NWS UNR · 2 events in 1 county or zone

Heavy rain over Fall River County and adjacent areas of Nebraska and Wyoming caused widespread flooding across most of southern Fall River County. Hat Creek, Horsehead Creek, and the Cheyenne River downstream of Angostura Reservoir and their tributaries flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Heavy rain over Fall River County and adjacent areas of Nebraska and Wyoming caused widespread flooding across most of southern Fall River County. Hat Creek, Horsehead Creek, and the Cheyenne River downstream of Angostura Reservoir and their tributaries flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 10:14 AM MST, 46 minutes earlier.

Area forecast discussion, Jun 4, 10:14 AM MST, 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1114 AM MDT THU JUN 4 2015

.UPDATE...
ISSUED AT 940 AM MDT THU JUN 4 2015

CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY STILL SOUTH OF THE
FORECAST AREA...WITH WEAK SURFACE TROF OVER NORTHEAST WY. UPPER
LEVEL ANALYSIS SHOWS RIDGING OVER THE EASTERN PLAINS...WITH LOW
OVER CA. ACTIVE SOUTHWESTERLY FLOW REMAINS IN PLACE OVER THE
ROCKIES AND HIGH PLAINS. SHORTWAVE OVER THE NORTHERN HIGH PLAINS
IS SLOWLY MOVING NORTHEAST OUT OF THE AREA. REGIONAL RADARS SHOW
SHOWERS AND THUNDERSTORMS OVER FAR EASTERN PORTIONS OF THE
CWA...EXITING THE AREA IN THE NEXT HOUR OR SO. HOWEVER...MORE
SHOWERS AND STORMS ARE DEVELOPING OVER NORTHEAST WY ALONG OUTFLOW
BOUNDARIES AND ON THE BACK SIDE OF THE WAVE. SKIES ARE MOSTLY
CLOUDY IN GENERAL...BUT THERE IS SOME SUNSHINE OVER PORTIONS OF
THE AREA. TEMPS ARE IN THE 50S AND LOWER 60S.

HAVE UPDATED THE FORECAST TO ADJUST POPS FOR LATE THIS MORNING AS
THE BULK OF ACTIVITY WILL MOVE EAST OF THE CWA SHORTLY. KEPT
WIDESPREAD CHANCE POPS FOR THIS AFTERNOON AS INSTABILITY
INCREASES. THE BEST CHANCES GENERALLY LOOK TO BE ACROSS THE BLACK
HILLS AREA AND INTO NORTHEAST WY AS WEAK ENERGY LIFTS NORTHEAST
ACROSS THE AREA. THIS IS WHERE THE SLIGHT RISK FOR SEVERE STORMS
WILL BE THIS AFTERNOON INTO THIS EVENING. SBCAPE VALUES OF 1500 TO
2500 J/KG ARE PROGGED FOR THE SLIGHT RISK AREA LATER THIS
AFTERNOON...WITH SUFFICIENT SHEAR FOR SUPERCELLS...ESPECIALLY TO
THE EAST OF THE TROF. ABOVE AVERAGE PRECIPITABLE WATER VALUES MEAN
LOCALLY HEAVY RAIN IS LIKELY WITH ANY HEAVIER STORMS. WILL UPDATE
THE FORECAST THROUGH THE DAY AS NEEDED.

UPDATE ISSUED AT 615 AM MDT THU JUN 4 2015

SHOWERS AND THUNDERSTORMS CONTINUE TO TRANSITION
EASTWARD...CURRENTLY OVER THE WESTERN SD PLAINS. UPDATED POPS TO
REFLECT CURRENT TRENDS...REMOVING PRECIP CHANCES WEST OF CURRENT
RADAR IMAGERY. ALSO SCALED BACK POPS FOR THE REST OF THE DAY...AS
NEAR-TERM MODELS SHOW LESS WIDESPREAD PRECIP WITH JUST SOME
SCATTERED SHOWERS THIS AFTERNOON. CLOUDINESS TODAY MAY INHIBIT
MANY STORMS FROM DEVELOPING...BUT GENERALLY MODELS ARE HAVING A
TOUGH TIME DETERMINING WHAT WILL HAPPEN WITH STORMS TODAY.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 311 AM MDT THU JUN 4 2015

UPPER SHORTWAVE MOVING THROUGH THE SOUTHWEST FLOW IS PUSHING
SHOWERS AND STORMS INTO THE NORTHERN PLAINS...ONE OF WHICH REMAINS
SEVERE AT THIS TIME. RADAR SHOWS SHOWER COVERAGE OVER THE WESTERN
HALF OF THE CWA...WITH A SUPERCELL CURRENTLY OVER FAR SOUTHWEST SD
MOST LIKELY PRODUCING LARGE HAIL. SURFACE HIGH PRESSURE SITS OVER
NORTHERN ND. WINDS ARE EASTERLY AND LIGHT...WITH TEMPS IN THE 60S.

COOL HIGH PRESSURE AND CLOUDINESS WILL KEEP TEMPS BELOW AVERAGE...IN
THE 60S TO LOWER 70S. CONVECTION WILL CONTINUE THROUGH THE DAY FOR
MUCH OF THE AREA. SHORTWAVE WILL MAKE ITS WAY NORTHEAST OF THE CWA
BY THIS AFTERNOON...BUT MORE ENERGY FROM UPPER LOW OVER CA WILL
EJECT INTO THE REGION. EASTERLY UPSLOPE FLOW WILL CONTINUE TO BRING
MOISTURE INTO THE AREA AND THE ENVIRONMENT WILL BECOME INCREASINGLY
UNSTABLE IN THE AFTERNOON. MLCAPE WILL REACH 3000 J/KG ACROSS
SOUTHWESTERN SD...WITH 0-6KM SHEAR AROUND 40 KTS. THEREFORE
ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHWESTERN SD...WITH HEAVY
RAIN...STRONG WINDS AND LARGE HAIL POSSIBLE. WOULD NOT RULE OUT AN
ISOLATED TORNADO. PRECIPITABLE WATER VALUES ARE AROUND AN INCH
AGAIN...AND SO CONSIDERED A FLASH FLOOD WATCH ACROSS NORTHEAST WY
WHERE FLASH FLOODING IS ONGOING. BELIEVE MOST OF THE CONVECTION
WILL BE EAST OF THERE TODAY SO WILL FORGO WATCH FOR NOW.
HOWEVER...STORM MOTION IS AROUND 20 KTS IN THE AFTERNOON...DECREASING
TO 10 KTS IN THE EVENING...SO WILL HAVE TO CONTINUE TO CONSIDER
FLASH FLOODING WITH ANY EVENING CONVECTION THAT DEVELOPS AND
PERSISTS OVER ALREADY SATURATED GROUND.

FRIDAY MORNING WILL BE BRIEFLY DRIER AS RIDGE AXIS IS OVER THE
NORTHERN PLAINS...BEFORE NEXT PIECE OF ENERGY MOVES INTO THE REGION.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE FRIDAY...WITH
THE GREATEST THREAT OF SEVERE WEATHER OVER NORTHEASTERN WYOMING.
INGREDIENTS ARE ALSO SUFFICIENT FOR SOME STRONG TO SEVERE STORMS
OVER PORTIONS OF WESTERN SD. LATER SHIFTS MAY NEED TO CONSIDER A
FLASH FLOOD WATCH FOR FRIDAY...WHEN PRECIPITABLE WATER IS AROUND 1.5
INCHES AND STORM MOTION IS FAIRLY WEAK. HIGHS FRIDAY WILL BE IN THE
70S.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 311 AM MDT THU JUN 4 2015

SPLIT UPPER FLOW DEVELOPS BY SATURDAY...WITH UPPER LOW
SPINNING OVER THE SOUTHWESTERN CONUS. MAY BE A BRIEF BREAK IN PRECIP
SATURDAY BETWEEN EXITING PRECIP FROM FRIDAY NIGHT AND NEXT WAVE
SATURDAY AFTERNOON/EVENING. COULD BE A FEW STRONG STORMS...MAINLY
ACROSS THE SOUTHERN CWA...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. SYSTEM WEAKENS SUNDAY AS UPPER LEVEL RIDGE SLOWLY MOVES
INTO THE AREA FOR EARLY NEXT WEEK...WITH DIMINISHING TSRA CHANCES
AND WARMING TEMPERATURES. MODELS ARE SHOWING ACTIVE SOUTHWEST FLOW
RETURNING FOR THE END OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY)
ISSUED AT 1111 AM MDT THU JUN 4 2015

UPSLOPE FLOW AS WELL AS DEVELOPING SHRA/TSRA LATER THIS AFTERNOON
THROUGH TONIGHT WILL RESULT IN AREAS OF MVFR/IFR CIGS/VSBYS NEAR
ANY STORMS. HAIL/GUSTY WINDS ALSO POSSIBLE WITH THE STRONGEST
STORMS. OUTSIDE OF STORMS...CONDITIONS WILL TREND VFR LATER THIS
AFTERNOON AND THEN MVFR/IFR ST WILL DEVELOP OVERNIGHT OVER MOST OF
THE AREA WITH LOCAL LIFR CONDITIONS NEAR THE HIGHER TERRAIN OF THE
BLACK HILLS DUE TO ST/BR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...26
SHORT TERM...POJORLIE
LONG TERM...POJORLIE
AVIATION...HELGESON
Hazardous weather outlook, Jun 4, 2:36 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT THU JUN 4 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-050945-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
336 AM MDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG
WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING...THE BLACK
HILLS...AND SOUTHWESTERN SOUTH DAKOTA. AN ISOLATED TORNADO MAY BE
POSSIBLE.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS
WELL AS PORTIONS OF NORTHEASTERN WYOMING. SOME OF THE STORMS
TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH COULD AGGRAVATE
FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM FRIDAY THROUGH SUNDAY. STRONG TO SEVERE
STORMS MAY BE POSSIBLE FRIDAY...AND HEAVY RAIN MAY WORSEN
FLOODING CONDITIONS. DRIER AND WARMER WEATHER IS EXPECTED FOR
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 4, 8:20 AM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
920 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             8 E SMITHWICK           43.32N 103.07W
06/04/2015  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

            RAINFALL 2.05 INCH

&&

KCLARK
Local storm report, Jun 4, 8:26 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
926 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
06/04/2015  E60 MPH          SHANNON            SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Jun 4, 8:45 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
945 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       3 ENE ROCHELLE          43.61N 104.90W
06/04/2015  M1.90 INCH       WESTON             WY   TRAINED SPOTTER

            RAINFALL OVERNIGHT. LOTS OF PEA TO MARBLE SIZE HAIL FELL
            AS WELL.

&&
Local storm report, Jun 4, 8:49 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
949 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND GST     5 S POTATO CREEK        43.46N 101.99W
06/04/2015  E60 MPH          JACKSON            SD   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZE HAIL

&&

KCLARK
Local storm report, Jun 4, 8:52 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
952 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     POTATO CREEK            43.53N 101.99W
06/04/2015  E60 MPH          JACKSON            SD   TRAINED SPOTTER

            2.28 RAINFALL AND DRIFTS OF PEA SIZE HAIL

&&

KCLARK
Local storm report, Jun 4, 10:26 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1126 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             19 NNW SAVAGETON        44.13N 105.87W
06/03/2015  E0.70 INCH       CAMPBELL           WY   PUBLIC

            1 INCH OF RAIN WITHIN 20 MINUTES

0720 PM     TORNADO          3 S SAVAGETON           43.82N 105.79W
06/03/2015                   CAMPBELL           WY   FIRE DEPT/RESCUE

1155 PM     TSTM WND GST     17 WSW WRIGHT           43.62N 105.79W
06/03/2015  M62.00 MPH       CAMPBELL           WY   DEPT OF HIGHWAYS

0100 AM     HEAVY RAIN       13 ESE WRIGHT           43.71N 105.24W
06/04/2015  M0.60 INCH       CAMPBELL           WY   TRAINED SPOTTER

0215 AM     TSTM WND GST     1 W DOWNTOWN NEWCASTLE  43.85N 104.23W
06/04/2015  E0.00 MPH        WESTON             WY   TRAINED SPOTTER

            1.00 INCH RAINFALL.

0220 AM     TSTM WND GST     8 W JEWEL CAVE          43.72N 103.99W
06/04/2015  M64.00 MPH       CUSTER             SD   DEPT OF HIGHWAYS

0230 AM     HEAVY RAIN       2 ESE HAYWARD           43.86N 103.29W
06/04/2015  M1.25 INCH       CUSTER             SD   TRAINED SPOTTER

0245 AM     HAIL             8 E SMITHWICK           43.32N 103.07W
06/04/2015  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

            RAINFALL 2.05 INCH

0300 AM     HEAVY RAIN       NNE OELRICHS            43.18N 103.23W
06/04/2015  M0.98 INCH       FALL RIVER         SD   TRAINED SPOTTER

0305 AM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
06/04/2015  E60.00 MPH       SHANNON            SD   TRAINED SPOTTER

0400 AM     HEAVY RAIN       6 ESE CLARETON          43.67N 104.56W
06/04/2015  M2.50 INCH       WESTON             WY   TRAINED SPOTTER

0400 AM     LIGHTNING        4 NE ROCKERVILLE        44.01N 103.31W
06/04/2015                   PENNINGTON         SD   BROADCAST MEDIA

            LIGHTNING DAMAGED HOME. TIME ESTIMATED.

0425 AM     TSTM WND GST     KYLE                    43.42N 102.19W
06/04/2015  E50.00 MPH       SHANNON            SD   PUBLIC

            WIND DRIVEN PEA SIZE HAIL

0445 AM     TSTM WND GST     5 S POTATO CREEK        43.46N 101.99W
06/04/2015  E60.00 MPH       JACKSON            SD   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZE HAIL

0450 AM     TSTM WND GST     POTATO CREEK            43.53N 101.99W
06/04/2015  E60.00 MPH       JACKSON            SD   TRAINED SPOTTER

            2.28 RAINFALL AND DRIFTS OF PEA SIZE HAIL

0825 AM     HEAVY RAIN       3 ENE ROCHELLE          43.61N 104.90W
06/04/2015  M1.90 INCH       WESTON             WY   TRAINED SPOTTER

            RAINFALL OVERNIGHT. LOTS OF PEA TO MARBLE SIZE HAIL FELL
            AS WELL.

0830 AM     HEAVY RAIN       5 ESE ELM SPRINGS       44.27N 102.44W
06/04/2015  M0.90 INCH       MEADE              SD   TRAINED SPOTTER

            OVERNIGHT RAIN

&&

THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT NECESSARILY
BE THE FINAL STORM REPORTS.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.00   8 E SMITHWICK            SD  FALL RIVER       0245 AM
                 RAINFALL 2.05 INCH
  0.70   19 NNW SAVAGETON         WY  CAMPBELL         0650 PM
                 1 INCH OF RAIN WITHIN 20 MINUTES

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 64.00   8 W JEWEL CAVE           SD  CUSTER           0220 AM
 62.00   17 WSW WRIGHT            WY  CAMPBELL         1155 PM
 60.00   POTATO CREEK             SD  JACKSON          0450 AM
                 2.28 RAINFALL AND DRIFTS OF PEA SIZE HAIL
 60.00   5 S POTATO CREEK         SD  JACKSON          0445 AM
                 HEAVY RAIN AND PEA SIZE HAIL
 60.00   12 E OELRICHS            SD  SHANNON          0305 AM
 50.00   KYLE                     SD  SHANNON          0425 AM
                 WIND DRIVEN PEA SIZE HAIL
  0.00   1 W DOWNTOWN NEWCASTLE   WY  WESTON           0215 AM
                 1.00 INCH RAINFALL.

RAIN AMOUNTS (INCHES)

 AMOUNT  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  2.50   6 ESE CLARETON           WY  WESTON           0400 AM
  1.90   3 ENE ROCHELLE           WY  WESTON           0825 AM
                 RAINFALL OVERNIGHT. LOTS OF PEA TO MARBLE
                 SIZE HAIL FELL AS WELL.
  1.25   2 ESE HAYWARD            SD  CUSTER           0230 AM
  0.98   NNE OELRICHS             SD  FALL RIVER       0300 AM
  0.90   5 ESE ELM SPRINGS        SD  MEADE            0830 AM
                 OVERNIGHT RAIN
  0.60   13 ESE WRIGHT            WY  CAMPBELL         0100 AM

KCLARK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fall River

When
June 4, 11:00 AM MST to 7:00 PM MST
Where
Fall River County, 1.15 mi SSE of Oral to 1.11 mi SSE of Oral
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
43.385, -103.260

Flooding in Oral occurred after runoff backed up at a plugged culvert along Sand Creek. East Oral Road was underwater, with several homes and businesses in Oral and north of East Oral Road inundated.

Flood, Fall River

When
June 6, 6:50 AM MST to June 8, 10:45 PM MST
Where
Fall River County, 15.86 mi SW of Provo to 3.59 mi ESE of Ardmore
Cause
Heavy Rain
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
43.000, -104.045

Widespread flooding was reported along Hat Creek from the South Dakota-Nebraska border to Angostura Reservoir, with the river gauge on Highway 71 measuring a record flow. Several other streams in Fall River County flooded. Indian Creek west of Ardmore was a quarter mile wide with water over the approach on the County Road 5 bridge. Washouts were reported on Hay Canyon Road, North Butte Road, Edgemont Road, and Maitland Road. Horsehead Creek was 200 yards wide north of Oelrichs and covered the northbound lane of US Highway 385 with a foot of water for several hours. Due to the high inflows into Angostura Reservoir, the Bureau of Reclamation increased releases to 18,000 cubic feet per second.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587224, 587216.